Personal Health  
comments_image Comments

Commonly Used Drug Can Make Men Stop Enjoying Sex—Irreversibly

Some of the symptoms reported include impotence and thoughts of suicide and depression.
 
 
Share
 
 
 
 

No one should have to choose between their hairline and their health. But increasingly, men who use finasteride, commonly known as Propecia, to treat their male pattern baldness are making that choice, often unwittingly. In the 17 years since Propecia was approved to treat hair loss from male pattern baldness, many disturbing side effects have emerged, the term post-finasteride syndrome (PFS) has been coined and hundreds of lawsuits have been brought.

Finasteride inhibits a steroid responsible for converting testosterone into 5α-dihydrotestosterone (DHT) the hormone that tells hair follicles on the scalp to stop producing hair. Years before Propecia was approved to grow hair, finasteride was being used in drugs like Proscar, Avodart and Jalyn to treat an enlarged prostate gland (benign prostatic hyperplasia). Like Viagra, which began as a blood pressure med, or the eyelash-growing drug Latisse, which began as a glaucoma drug, finasteride's hair restoration abilities were a fortuitous side effect.

Since Propecia was approved for sale in 1997, its label has warned about sexual side effects. "A small number of men experienced certain sexual side effects, such as less desire for sex, difficulty in achieving an erection, or a decrease in the amount of semen," it read. "Each of these side effects occurred in less than 2% of men and went away in men who stopped taking Propecia because of them." (The label also warned about gynecomastia, the enlargement of male breast tissue.)

But increasingly, users and some doctors are saying the symptoms sometimes do not go away when men stop taking Propecia and that their lives can be changed permanently. They report impotence, lack of sexual desire, depression and suicidal thoughts and even a reduction in the size of penises or testicles after using the drug, which does not go away after discontinuation.

According to surgeon Andrew Rynne, former head of the Irish Family Planning Association, Merck, which makes Propecia and Proscar, knows that the disturbing symptoms do not always vanish. "They know it is not true because I and hundreds of other doctors and thousands of patients have told them that these side effects do not always go away when you stop taking Propecia. We continue to be ignored, of course."

In some cases, says Rynne, men who have used finasteride for even a few months "have unwittingly condemned themselves to a lifetime of sexual anhedonia" [condition in which an individual feels no sexual pleasure], the most horrible and cruel of all sexual dysfunctions."

"I have spoken to several young men in my clinic in Kildare who continue to suffer from sexual anaesthesia and for whom all sexual pleasure and feelings have been obliterated for all time. I have felt their suffering and shared their devastation," he wrote on a Propecia help site.

Sarah Temori, who launched a petition to have finasteride taken off the market on Change.org, agrees. "Many who have taken Propecia have lost their marriages, jobs and some have committed suicide due to the damage this drug has done to their bodies," she writes. "One of my loved ones is a victim of this drug. It's painful to see how much he has to struggle just to make it through each day and do all the daily things that we take for granted. No doctors have been able to help him and he is struggling to pay for medical bills. He is only 23."

Stories about Propecia's disturbing and underreported side effects have run on CNN, ABC, CBS, NBC, Fox and on Italian and English TV news.

The medical literature has also investigated finasteride effects. A study last year in Journal of Sexual Medicine noted "changes related to the urogenital system in terms of semen quality and decreased ejaculate volume, reduction in penis size, penile curvature or reduced sensation, fewer spontaneous erections, decreased testicular size, testicular pain, and prostatitis." Many subjects also noted a "disconnection between the mental and physical aspects of sexual function," and changes in mental abilities, sleeping patterns, and/or depressive symptoms.

 
See more stories tagged with: